Previous |  Up |  Next


Lipschitz function; G\^ateaux differentiability; uniformly G\^ateaux differentiable; bump function; Banach-Mazur game; $\sigma$-porous set
We improve a theorem of P.G. Georgiev and N.P. Zlateva on G\^ateaux differentiability of Lipschitz functions in a Banach space which admits a Lipschitz uniformly G\^ateaux differentiable bump function. In particular, our result implies the following theorem: If $d$ is a distance function determined by a closed subset $A$ of a Banach space $X$ with a uniformly G\^ateaux differentiable norm, then the set of points of $X\setminus A$ at which $d$ is not G\^ateaux differentiable is not only a first category set, but it is even $\sigma$-porous in a rather strong sense.
[1] Deville R., Godefroy G., Zizler V.: Smoothness and Renorming in Banach Spaces. Pitman Monographs 64, Longman Essex (1993). MR 1211634
[2] Fabian M., Zhivkov N.V.: A characterization of Asplund spaces with the help of local $\epsilon$-supports of Ekeland and Lebourg. C.R. Acad. Sci. Bulg. 38 (1985), 671-674. MR 0805439 | Zbl 0577.46012
[3] Georgiev P.G.: Submonotone mappings in Banach spaces and differentiability of non-convex functions. C.R. Acad. Sci. Bulg. 42 (1989), 13-16. MR 1020610 | Zbl 0715.49016
[4] Georgiev P.G.: The smooth variational principle and generic differentiability. Bull. Austral. Math. Soc. 43 (1991), 169-175. MR 1086731 | Zbl 0717.49014
[5] Georgiev P.G.: Submonotone mappings in Banach spaces and applications. preprint. MR 1451845 | Zbl 0898.46015
[6] Georgiev P.G., Zlateva N.P.: An application of the smooth variational principle to generic Gâteaux differentiability. preprint.
[7] Zajíček L.: Differentiability of the distance function and points of multi-valuedness of the metric projection in Banach space. Czechoslovak Math. J. 33(108) (1983), 292-308. MR 0699027
[8] Zajíček L.: A generalization of an Ekeland-Lebourg theorem and the differentiability of distance functions. Suppl. Rend. Circ. Mat. di Palermo, Ser. II 3 (1984), 403-410. MR 0744405
[9] Zajíček L.: A note on $\sigma$-porous sets. Real Analysis Exchange 17 (1991-92), p.18.
[10] Zajíček L.: Products of non-$\sigma$-porous sets and Foran systems. submitted to Atti Sem. Mat. Fis. Univ. Modena. MR 1428780
[11] Zelený M.: The Banach-Mazur game and $\sigma$-porosity. Fund. Math. 150 (1996), 197-210. MR 1405042
[12] Zhivkov N.V.: Generic Gâteaux differentiability of directionally differentiable mappings. Rev. Roumaine Math. Pures Appl. 32 (1987), 179-188. MR 0889011 | Zbl 0628.46044
[13] Wee-Kee Tang: Uniformly differentiable bump functions. preprint. MR 1421846
Partner of
EuDML logo